Wyoming, 2023High Wind in Wyoming, April 18, 2023
April 18, 2023 · NWS RIW · 2 events in 2 counties and zones
A cold front moved across Wyoming and mixed strong mid level winds to the surface. Wind gusts of 63 mph were reported at both the Sweetwater County and Natrona County airports as the front passed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Wyoming and mixed strong mid level winds to the surface. Wind gusts of 63 mph were reported at both the Sweetwater County and Natrona County airports as the front passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 18, 1:27 PM MST, 31 minutes earlier.
Area forecast discussion, Apr 18, 1:27 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
227 PM MDT Tue Apr 18 2023
.DISCUSSION...(This evening through Tuesday)
Issued at 218 PM MDT Tue Apr 18 2023
A large trough has begun moving across Wyoming today, with a
distinct shortwave trough bringing a round of showers and
thunderstorms for the lower elevations, in addition to snow in the
mountains.
Instability is marginal this afternoon and evening (around 150 to
300 J/kg of CAPE); however, strong synoptic lift will aid in
development of widespread showers and a few thunderstorms with
small hail. A strong pressure gradient with strong mid-atmosphere
flow will contribute to gusty westerly surface winds, especially
in the vicinity of showers. The strongest storms could contain
damaging winds with gusts around 60 mph; however, these storms
will be isolated in nature, and mainly confined to Natrona to
Johnson Counties.
Winter Weather Advisories remain in effect for the western
Wyoming mountains through the early AM hours Wednesday. Mountain
passes (including Teton, Togwotee, and South Pass) will see light
snow accumulations, and those traveling over passes will want to
be prepared for winter driving conditions, given strong winds
creating blowing snow and low visibility through sunrise
Wednesday.
The region remains under the influence of a longwave trough
Wednesday through Friday, with temperatures 10 to 15 degrees below
average. Cold air aloft will aid in afternoon shower development
each day, with light snow accumulations possible in the mountains
daily. Lower elevations could see see isolated showers each
afternoon, but accumulations for most locations will be minimal.
Saturday will be a transition day as the trough exits and
northwesterly flow develops aloft. Mountain snow showers continue
to be possible, but lower elevation temperatures are forecast to
recover to near seasonal normals by Sunday and into early next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday)
Issued at 1153 AM MDT Tue Apr 18 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Convective showers have developed over southwest Wyoming late
Tuesday morning in association with shortwave energy and aided by
jet streak dynamics aloft. IFR/MVFR conditions already occurring
at KBPI and KPNA, with the possibility of MVFR at KJAC through
mid-afternoon. KRKS could see brief MVFR with rain showers, but
the better chance exists to the north where snow showers are the
more likely result. Isolated thunderstorms would be most likely
through about 22Z/Tuesday. A cold front pushes east late in the
afternoon with gusty west-northwest wind developing at all but
KJAC where southerly wind persists. Combined with the
precipitation lifting north around 00Z/Wednesday, conditions
improve to VFR and dry out early Tuesday evening. One concern
would be snow showers wrapping back into KJAC late tonight as low
pressure develops over Montana. Mountain tops obscured through at
least 12Z/Wednesday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions prevail, but scattered rain showers and even isolated
thunderstorms become more common as the afternoon wears on. There
could be brief MVFR with the heaviest showers, but these will not be
widespread. The showers track north and are mainly confined to the
northern-third of the state by 02Z/Wednesday. Surface wind speeds
increase steadily late this afternoon and evening, especially behind
cold frontal passage around 00Z/Wednesday. KRIW is favored in this
pattern and gusts to 35kts are possible. KCPR sees southwest wind
increase to 25-35kts late tonight as the other terminals begin a
downward trend. A mid-level low develops over eastern Montana this
evening and wraps moisture back across the north overnight and into
Wednesday morning. Impacts would be minimal, but KCOD and KWRL would
be the most likely candidates for lingering showers. Mountain tops
frequently obscured until 12Z/Wednesday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 218 PM MDT Tue Apr 18 2023
Winds gusts in the 30 to 50 mph range will continue into the
early overnight hours this evening, along with widespread rain and
snow showers. Given the weather system moving through, winds
remain elevated overnight, and many locations will not experience
their typical weakening of winds overnight. Snow showers will
decrease in coverage by sunrise Wednesday; however, there will be
continued chances for light snow showers in the high terrain
through the day Wednesday (and each afternoon this week).
Temperatures will be about 10 to 15 degrees below normal through
Friday, rebounding to near normal by Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM MDT Wednesday for WYZ001-012-
014-015.
&&
DISCUSSION...VandenBoogart
AVIATION...CNJ
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Apr 18, 12:35 PM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
135 PM MDT Tue Apr 18 2023
WYZ001>020-022>030-191300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
135 PM MDT Tue Apr 18 2023
...Winter Weather Advisory Continues for the Northwest Mountains
through Tuesday Evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This Afternoon and Tonight.
Snow continues across the northwest mountains through the evening.
See Winter Weather Advisory for more details.
Isolated thunderstorms over southwest, central, and northern
Wyoming are likely to produce small hail along with occasional
gusty outflow wind. Areas outside of thunderstorms will also see
gusty west wind from late afternoon through the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thursday and Friday...Unsettled weather expected across the
region with below normal temperatures and accumulating mountain
snow, most likely Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report wind gusts over 50 mph
and hail of any size to the National Weather Service.
High Wind, East Sweetwater County
- When
- April 18, 1:58 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 63 mph was reported at the Sweetwater County airport.
High Wind, Natrona County Lower Elevations
- When
- April 18, 2:36 PM MST to 4:40 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A maximum wind gust of 63 mph was reported at the Natrona County airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 18 to 30, 2023$1.3 million · 4 events
- Hail and High Wind in Nebraska, April 18, 20232.5 in hail · 19 events
- Heavy Snow and Winter Weather in Montana, April 18 to 20, 202316 events
- Flash Flood and Hail in Nebraska, April 18 to 19, 20231.25 in hail · 12 events
- High Wind in Wyoming, April 18 to 19, 202359 kt wind · 10 events
- Hail and High Wind in Utah, April 18, 20231.5 in hail · 8 events
- Strong Wind in Hawaii, April 18 to 19, 20234 events
- High Wind and Strong Wind in Iowa, April 18 to 19, 202359 kt wind · 3 events
- Flooding in Minnesota, April 18 to 25, 20232 events
- Frost and Freeze in Washington, April 18, 20232 events
- High Wind in California, April 18, 202356 kt wind · 2 events
- High Wind in Colorado, April 18, 202369 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096773, 1096774.